Nebraska, 2003

Lightning Strike in Nebraska, August 19, 2003

August 19, 2003 · NWS OAX · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$90,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 18, 1:10 PM CST, 11 hours 5 minutes earlier.

Area forecast discussion, Aug 18, 1:10 PM CST, 11 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
210 PM CDT MON AUG 18 2003

TEMPERATURES AND PRECIP CHANCES THROUGH MIDWEEK MAIN CONCERN.

SYNOPSIS...SURFACE TROF LOCATED ACROSS CENTRAL NEBRASKA AT 18Z WITH
SCATTERED THUNDERSTORMS DEVELOPING FROM NORTH CENTRAL KANSAS INTO
NORTHEAST NEBARSKA. EXTENSIVE CLOUDS ACOSS MOST OF THE AREA FROM
CONVECTION THIS MORNING THAT MOVED JUST WEST OF THE CWA. SOUTHEAST
PARTS OF THE CWA REMAIN VERY HOT WITH TEMPERATURES AROUND 100 FROM
OMAHA AND LINCOLN SOUTH. UPPER WAVE CONTINUES TO LINGER OVER THE
CENTRAL ROCKIES WITH MAIN FLOW STILL ACROSS CANADA.

WITH CONVECTION ALREADY DEVELOPING WILL INCREASE POPS ACROSS MOST
OF THE AREA FOR THIS EVENING AT LEAST WITH A CONTINUED CHANCE
THROUGH WEDNESDAY AS MODELS TRACK UPPER WAVE SLOWLY ACROSS CENTRAL
PLAINS DURING THIS TIME. TEMPERATURES WILL CONTINUE TO BE A
CHALLENGE AS SURFACE TROF LINGERS ACROSS CENTRAL NEBRASKA WITH
TEMPERATURES DEPENDANT ON AMOUNT OF CLOUD AND PRECIP COVERAGE. WILL
CONTINUE WITH CURRENT TEMPERATURE TRENDS IN FORCAST FOR TUESDAY AND
BEYOND AT THIS TIME. NOT MUCH CHANGE OTHERWISE TO REMAINDER OF THE
FORECAST.

.OMA...NONE.

FOBERT
Hazardous weather outlook, Aug 18, 11:20 PM CST, 55 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-201100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1220 AM CDT TUE AUG 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND WEDNESDAY

THUNDERSTORMS WILL BE SCATTERED ACROSS THE AREA THE REST OF
THE NIGHT AND INTO EARLY WEDNESDAY MORNING.  A FEW OF THESE
STORMS MAY CONTAIN MARGINALLY SEVERE HAIL OR STRONG WINDS
IN NORTHEAST NEBRASKA OVERNIGHT...BUT MOST STORMS SHOULD
REMAIN BELOW SEVERE LIMITS.

THUNDERSTORMS MAY DEVELOP AGAIN ACROSS SOUTHEAST NEBRASKA
INTO WESTERN IOWA AS HOT AND HUMID AIR BECOMES UNSTABLE IN
THE LATE AFTERNOON.  DAMAGING WINDS AND LARGE HAIL WILL BE
THE MAIN SEVERE WEATHER HAZARDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY

IF ANY SEVERE WEATHER DEVELOPS WEDNESDAY AFTERNOON...IT
COULD CONTINUE INTO THE EVENING HOURS BEFORE WEAKENING OR
MOVING EAST OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND AGAIN
LATE WEDNESDAY AFTERNOON.

POLLACK

In the hours before

Local storm report, Aug 18, 7:07 PM CST, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
807 PM CDT MON AUG 18 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0610 PM    6 NE OAKLAND              NE   WIND DAMAGE
08/18/03   BURT                           LOTS OF 4-5 INCH
                                          DIAMETER LIMBS
DOWN,
                                          PLUS A PICNIC TABLE
                                          RIPPED
UP AND BLOWN
                                          AWAY. REPORTED BY PUBLIC.
Local storm report, Aug 18, 7:07 PM CST, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
807 PM CDT MON AUG 18 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0610 PM    6 NE OAKLAND              NE   WIND DAMAGE
08/18/03   BURT                           LOTS OF 4-5 INCH
                                          DIAMETER LIMBS DOWN,
                                          PLUS A PICNIC TABLE
                                          RIPPED UP AND BLOWN
                                          AWAY. REPORTED BY PUBLIC.
Local storm report, Aug 18, 9:29 PM CST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1029 PM CDT MON AUG 18 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 PM    LINCOLN                   NE   60 MPH TSTM GUST
08/18/03   LANCASTER                      TREES AND POWER LINES
                                          DOWN. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0545 PM    WEST PT                   NE   60 MPH TSTM GUST
08/18/03   CUMING                         TREES AND POWER LINES
                                          DOWN.
WEST POINT AND
                                          BANCROFT. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

0625 PM    5 W DECATUR               NE   WIND DAMAGE
08/18/03   BURT                           LARGE TREE BLOCKING HWY
                                          51. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Aug 18, 10:53 PM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1029 PM CDT MON AUG 18 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 PM    LINCOLN                   NE   60 MPH TSTM GUST
08/18/03   LANCASTER                      TREES AND POWER LINES
                                          DOWN. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0545 PM    WEST PT                   NE   60 MPH TSTM GUST
08/18/03   CUMING                         TREES AND POWER LINES
                                          DOWN.
WEST POINT AND
                                          BANCROFT. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

0625 PM    5 W DECATUR               NE   WIND DAMAGE
08/18/03   BURT                           LARGE TREE BLOCKING HWY
                                          51. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Lancaster

When
August 19, 12:15 AM CST
Where
Lancaster County, 2 mi SW of Lincoln
Property damage
$90,000
Reported by
NEWSPAPER
Coordinates
40.784, -96.688 (the zone’s center; the record gives no point)

Lightning caused around 90,000 dollars in smoke, fire and electrical damage to 3 businesses southwest of Lincoln.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2003Every state in 2003This day in weather historyWarnings in Nebraska, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375223.